Depakote (Valproic Acid) Drug Information





Depakote (Valproic Acid) and also known as Depakene, Depacon, Depacon, Depakine, Valparin, Stavzor was developed as an anticonvulsant to treat epilepsy but is often used for the treatment of manic episodes. Depakote works by increasing GABA (gamma-aminobutyric acid) levels in the brain.  GABA is the center of the calming system of the body, which also regulates excitability, including the seizure threshold.

Depakote may cause serious or life-threatening damage to the liver and pancreas that can occur at any time during treatment.  Combining Aspirin or Felbamate (anticonvulsant) with Depakote can cause elevated and possibly toxic blood concentrations of Depakote.
Long-term treatment has shown to decrease bone mineral density that can increase the risk of fractures. Anyone with diabetes should be aware that Depakote can cause false positive results for ketones in urine.

Depakote can also increase the blood concentrations of some medications, including benzodiazepines and tricyclic antidepressants.

 

 

Back to Mood Stabilizers

































Depakote Withdrawal Symptoms May Include:




Chest pain, chills, face edema, fever, malaise, vasodilatation (increase in caliber of coronary arteries), anorexia, constipation, dry mouth , flatulence, gastrointestinal disorder (unspecified), and stomatitis (inflammation of stomach lining), ecchymosis (ruptured blood vessels), leg cramps, myalgia (muscle pain), abnormal dreams, amnesia, confusion, depression, emotional lability, insomnia, nervousness, paresthesia (numbness or tingling), speech disorder, thinking abnormalties, vertigo, cough increased, dyspnea (shortness of breath), rhinitis, sinusisits (inflammation of the sinuses), pruitus (itching), rash, conjunctivitis, ear disorder, taste perversion, tinnitus, cystitis, metrorrhagia (bleeding or spotting), vaginal hemorrhage

Depakote Side Effects May Include:

    Seizures, Bipolar episodes, Migraine Headaches, Tremors, Pain, Anxiety, Dizziness, Depression, Irritablity, Insomnia.

    Disclaimer: *Because prescription medications can cause severe withdrawal reactions, do not stop taking any medication without first consulting your physician. The decision to taper any medication should be discussed with your doctor and done with their consent and support. More...